ANNOUNCER: Philipp Baumann, a retired air line pilot, used to regularly experience symptoms of a serious medical problem without realizing it.
PHILIPP BAUMANN: For years, I tended to flush, and people would say, when I'm at a party, they'd say, "Boy, you sure got a good tan. What, or you know you really -- look like you got sunburned." And I never knew what was going on.
What was going on was carcinoid syndrome, which results from the release of excess serotonin and other chemical messengers, by carcinoid tumors, a form of cancer.
RICHARD R.P. WARNER, MD: The hallmark of the syndrome is the abrupt occurrence of a facial flush. The flushing initially will be brief, maybe even fleeting. Next, almost as common, is the occurrence of diarrhea. It may start out as just a mild increase in the frequency of bowel movements, but can develop ultimately to profound watery diarrhea. Heart disease, particularly damage to the valves of the right side of the heart, may occur. And a host of lesser features may appear.
Along with these symptoms, the patient will usually have an enlarged liver due to spread of the carcinoid cancer from wherever it had originated to the liver.
PHILIPP BAUMANN: After the tumor was diagnosed then, immediately, of course, I wanted to have that removed. The doctor said, "What we'll try to do is get it all out."
RICHARD R.P. WARNER, MD: The surgery was successful, but it did not cure his carcinoid disease, because it had spread to areas from which it could not be removed.
ANNOUNCER: Medical therapy came next. The principal drug was Sandostatin, an artificial version of a hormone that can block the release of serotonin from tumor cells.
RICHARD R.P. WARNER, MD: He was started on Sandostatin, that is octreotide, and noted considerable relief from his flushing. And to this, was added low-dose alpha-interferon. Between the two of these agents, his flushing became entirely cleared and his chemical markers normalized.
PHILIPP BAUMANN: Every three months to six months we have a complete blood test done. And one of the primary markers is serotonin level. My serotonin level initially started out about 1,200, and now it's down to about 260. Still not within the normal range, but it really came down as a result of the Sandostatin
ANNOUNCER: Sandostatin comes in two forms. Often patients are started on a formulation they must administer themselves several times a day. Then, they transition to a long-acting version.
RICHARD R.P. WARNER, MD: Mr. Baumann was started on Sandostatin by taking subcutaneous injections of the immediate-release preparation. He self-administered this material three times a day in slowly progressing doses for several weeks and then was started on the first intramuscular injection of long-acting Sandostatin, so-called Sandostatin LAR.
ANNOUNCER: Mr. Baumann experiences some diarrhea when he first started treatment. But that side effect did not last long.
PHILIPP BAUMANN: The only symptoms that I have now are basically flushing; that occurs most of the time when I have stressful situations. Most of the time now I try and lay off the red wine and the liquors, which is self-induced, but stressful situations sometimes cause flushing. And as a result of that, I take rescue shots.
ANNOUNCER: Those so-called "rescue" shots are injections of the subcutaneous Sandostatin, to provide an extra dose of the drug, on an occasional basis.
PHILIPP BAUMANN: Well, right now I'm feeling great. As a result of the medication that I'm taking, it has raised my hope to be able to live out my life and die of something other than carcinoid.
RICHARD R.P. WARNER, MD: At present, his quality of life is very good. He has almost no flushing, he has no significant diarrhea he eats very well, he can carry out just about all his normal activities, and he's free from pain.